Connecticut, 2020Strong Wind in Connecticut, January 12, 2020
January 12, 2020 · NWS OKX · 1 event in 1 county or zone
Strong winds occurred ahead of low pressure and a cold front.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds occurred ahead of low pressure and a cold front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jan 12, 4:01 AM EST, 59 minutes earlier.
Area forecast discussion, Jan 12, 4:01 AM EST, 59 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service New York NY
401 AM EST Sun Jan 12 2020
.SYNOPSIS...
A pre-frontal trough will move across the area this morning,
followed by a cold frontal passage in the evening. High pressure
builds over New England Monday and retreats Monday night. A series
of frontal systems move across the region late Tuesday through
Thursday. High pressure briefly builds in for Friday. Another storm
system affects the region next Saturday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Wind Advisory remains in effect until 1 pm.
A line of showers along pre-frontal trough continues to
approach the region from the west. Warm advection showers have
developed ahead of the main line, likely due to the increasing
low level winds.
A very strong low-level jet is beginning to move over NYC and points
east with winds of 75 to 85 kt around 3000 ft. There is still
uncertainty in how much momentum transfers down to the surface.
The low levels are inverted which may inhibit strong mixing and
higher gusts. The strongest gusts initially should occur near
the coast, 35-45 mph, during the pre-dawn hours. Will have to
watch for any stronger gusts mixing down along and ahead of the
line of showers as well.
The line of showers associated with the pre-frontal trough will
quickly move across the area early this morning. The upper
trough/shortwave is lifting into the Great Lakes and then across
northern New England and southeast Canada this morning. The greatest
forcing will also pass to our north and west, closest to the
shortwave. The airmass the line is encountering is unseasonably
warm and humid, so do not want to rule out some heavy downpours
and a rumble of thunder despite marginal instability. The
showers may weaken as the move across the Hudson River corridor
and across Long Island and Southern Connecticut. Rainfall
amounts overall will be light due to the quick nature of the
system. No severe weather is anticipated with this line. The
showers quickly move offshore by 15z with rapid clearing behind
them.
The passage of the pre-frontal trough 12-15z will mix out the
inversion and set up a well mixed boundary layer to around 3-4 kft.
The threat of winds gusting 40-50 mph remains across the entire area
along with the onset of daytime heating this morning. The strongest
winds will end by mid morning and then gradually subside through the
afternoon. If these winds do not materialize, then the wind advisory
would need to be cancelled before 1 pm.
Our preference is to continue siding with the warmer guidance
for high temperatures today. This brings highs in the NYC metro
and urban NE NJ in the middle and upper 60s, with lower 60s
elsewhere. The atmosphere will be drying out through the day
with the flow becoming more westerly. This leads to the
possibility for highs to end up a few degrees higher than
forecast. The main cold front does not move through until late
afternoon, which is when temperatures begin to fall. Record high
temperatures are again possible today. See the climate section
below.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
The cold front passes this evening and is quickly followed by high
pressure building to the north tonight. Skies should be mostly clear
for much of the night. However, the flow aloft remains out of the SW
and high clouds may increase early Monday morning, which is
indicated by NAM/GFS/ECMWF forecast soundings. Winds will diminish
significantly this evening as the winds shift to N-NE overnight and
then E by Monday morning. The northerly flow will usher in much
cooler air. Forecast lows still remain above normal in the upper 20s
inland to the lower and middle 30s elsewhere.
SW flow aloft persists on Monday with a flat shortwave passing
across the Great Lakes into southeast Canada. The main moisture axis
remains well offshore, so dry conditions will continue.
There is a general agreement among the guidance for increasing low
level moisture in a weak warm advection pattern. Have trended cloud
cover to mostly cloudy late morning into the afternoon. High
temperatures will be in the lower to middle 40s, about 5 degrees
above normal for this time of year.
The high pressure retreats towards the Canadian Maritimes Monday
night. Heights may rise a bit as progressive ridging attempts to
build over the northeast. This may help bring a slight decrease in
cloud cover, but still think sky conditions average Mostly Cloudy.
Low temperatures continue above normal in the lower and middle
30s.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
The extended period will be rather active as a progressive and
nearly zonal flow predominates across the continental United States
Tuesday into next weekend. A series of shortwaves move through the
flow into late next week. The first of which is weak and models show
flattening out as it passes to our NW. The shortwave may drive a
weak frontal system into the area late Tuesday and Tuesday night. A
stronger shortwave may pass across the region Wednesday night into
Thursday with another cold front passage. The highest amplitude
pattern sets up late next week as a high amplitude ridge builds
across the east coast Friday followed by a full amplitude wave
moving out from the central United States Saturday.
Temperatures will be remaining above normal Thursday, then return to
more normal levels Thursday night into Saturday as Arctic high
pressure builds toward the region.
Any precipitation with the waves will be mainly in the form of rain,
with a chance of some light snow and rain across the lower Hudson
Valley into interior southern Connecticut Wednesday night as cold
air begins to flow into the region. For the system next weekend
there is some uncertainty as to how long a period of light snow will
occur before a transition to all rain Saturday afternoon. This will
be dependent on how quickly the cold air is scoured out as high
pressure moves east. At this time there is no cold air damming
evident and the flow does remain progressive. Also held the
probabilities at chance, being next weekend, and timing changes will
be possible.
&&
.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
A trough moves across this morning, followed by a cold front
that will move across this evening.
Mainly MVFR with some terminals at IFR to LIFR. Rain showers
moving in this morning from the west. There will be a slight
chance of a thunderstorm.
Winds increasing and becoming gusty. Sustained SW flow of 20
to 25 kt will gust to 35 to 40 kt through this morning into
early afternoon while becoming more westerly. West flow of 15
to 20 kt with gusts closer to 30 kt expected mid to late this
afternoon.
LLWS remains into this morning with SW winds of 55-70 kt at
2kft.
VFR returns late this morning into this afternoon from west to
east. Winds diminish going into tonight.
.OUTLOOK FOR 06Z MONDAY THROUGH THURSDAY...
.Late tonight and Monday...VFR.
.Tuesday...Chance of rain/snow at KSWF, chance of rain elsewhere,
mainly afternoon and at night, with MVFR or lower possible.
.Wednesday and Thursday...Chance of rain, with MVFR or lower
possible.
&&
.MARINE...
Gales are now in effect for all waters through much of this
afternoon. Gale warning ends at 4pm this afternoon. Steep pressure
gradient between high pressure offshore and parent low moving
north of the region is seen in the model surface pressure fields.
SCA conditions will be likely after 4pm this afternoon into the
start of this evening with gusts near 25 kt. Tonight, though
lingering high seas on the ocean will keep SCA likely there.
Ocean seas forecast to remain into SCA range Monday and
eventually subside below SCA late Monday night. Much of tonight
through Monday night, the winds will be below SCA criteria.
The surface pressure gradient will remain rather weak through
the middle of the week as a series of waves of low pressure move
across the waters. During Thursday, northwest winds and gusts
will increase across all the waters as low pressure deepens east
of the forecast waters. SCA gusts will be likely on the non
ocean waters Thursday with gales on the ocean waters. There may
be a period of several hours of gale gusts on all the waters
Thursday night. Winds then diminish into Friday as high pressure
builds into the waters, with gusts falling below gale on the
ocean Friday morning, and below small craft on the remainder of
the waters.
&&
.HYDROLOGY...
No hydrologic impacts are expected through the middle of next
week.
&&
.CLIMATE...
Record high temperatures are once again possible today:
Record....Forecast
EWR...67/2017 68
BDR...55/2018 63
NYC...66/2017 67
LGA...68/2017 67
JFK...61/2017 64
ISP...58/2018 64
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) is still
operating at reduced power.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 1 PM EST this afternoon for CTZ005>012.
NY...Wind Advisory until 1 PM EST this afternoon for NYZ067>075-
078>081-176>179.
NJ...Wind Advisory until 1 PM EST this afternoon for NJZ002-004-006-
103>108.
MARINE...Gale Warning until 4 PM EST this afternoon for ANZ330-335-338-
340-345-350-353-355.
&&
SYNOPSIS...DS/MET
NEAR TERM...DS
SHORT TERM...DS
LONG TERM...DS/MET
AVIATION...JM
MARINE...JM
HYDROLOGY...DS
CLIMATE...
EQUIPMENT...Hazardous weather outlook, Jan 12, 3:23 AM EST, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
323 AM EST Sun Jan 12 2020
CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-130830-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
323 AM EST Sun Jan 12 2020
...WIND ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ330-335-338-340-345-350-353-355-130830-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
323 AM EST Sun Jan 12 2020
...GALE WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Strong Wind, Southern New Haven
- When
- January 12, 5:00 AM EST to 7:00 AM EST
- Where
- Southern New Haven forecast zone
- Measured
- 48 kt (55 mph) measured gust
- Property damage
- $50,000
- Reported by
- Mesonet
- Coordinates
- 41.443, -72.965 (the zone’s center; the record gives no point)
A mesonet station in New Haven reported a 55 mph wind gust at 624 am.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Iowa, January 12, 20202 deaths · 2 injured · $11,000 · 7 events
- Lakeshore Flood and High Wind in New York, January 12, 2020$420,000 · 60 kt wind · 12 events
- Strong Wind in New York, January 12, 2020$150,000 · 3 events
- High Wind and Strong Wind in Massachusetts, January 12, 2020$24,000 · 62 kt wind · 39 events
- Strong Wind in New York, January 12, 2020$41,000 · 27 events
- Ice Storm and Winter Weather in New York, January 12, 2020$95,000 · 5 events
- Strong Wind in New Jersey, January 12, 2020$50,000 · 1 event
- Ice Storm and Winter Weather in Vermont, January 12, 2020$45,000 · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, January 12, 202023 events
- Heavy Snow in Idaho, January 12 to 13, 202023 events
- Winter Weather in Minnesota, January 12, 20202 injured · 6 events
- Heavy Snow in Washington, January 12 to 13, 202015 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 868532.